Decisionbase
 

MyTherapy Communities (Discussion Forums)


Welcome Message
Registration Tutorial
Nickname:
Password:
Save Password
Forgot your Password?


 All Forums
 Bipolar Disorder: Specific Discussion: Medication
 Lithium (Carbolith, Duralith)
 Can Lithium Stop Working?

 New Topic  Reply to Topic  Printer Friendly
Author Previous Topic Topic Next Topic  

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 09/18/2006 :  16:12:56  Show Profile  Reply with Quote  Reply to Topic
(I'm posting this under "Lithium" too)
I have been in a treatment resistant depressive episode for more than 5 years. A couple months ago I started Lithium and at 900 mg I started to feel DEFINATELY better, at 1200 mg I felt even better. I had no side effects except some fatigue in the afternoon. I was thrilled to finally find something that helped me.

Well about 5 weeks ago (2nd week in August) I became really sick with a cold and ear infection and some flu-like symptoms. Two weeks later I was still really sick, but my mood was still great...then weeks 3 and 4 go by and I was still feeling sick, sleeping 16-18 hrs a day and still feeling exhausted and at this time my mood crashed. A week later I thought I got food poisoning when started having diarrhea.

Anyways, my pdoc told me to lower my lithium and took blood levels. My levels were high (1.0), but not in the toxic range. (Prior to getting sick my levels were .68 on this same dose.) Well now My mood is still really depressed and has been since 2 weeks into getting sick. I feel like I must have done some horrible deed in my past life because nothing seems to work for me for any kind of extended period. Does Lithium just suddenly stop working for some people?
Go to Top of Page

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 11/12/2006 :  20:49:48  Show Profile  Reply with Quote  Reply to Topic
Nice to get a reply when I really needed one. I've been pretty much severely depressed for more than 5 years and I desperately need help. Any suggestions?
Go to Top of Page

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 11/13/2006 :  10:39:38  Show Profile  Reply with Quote  Reply to Topic
67 people read my topic...couldn't one person answer it?
Go to Top of Page

Meadhbh
Incredible Member (2000+ posts)

4513 Posts
Gratitude: 1627
Very caringVery wiseVery honestI agree

Posted - 11/23/2006 :  16:45:20  Show Profile  Reply with Quote  Reply to Topic
Hi Aquamarine,
Your blood lithium concentration can change based on a lot of factors. When you were sick, is it possible that you may have become dehydrated? You need to be sure you drink adequate fluids. If you get dehydrated, the lithium concentration in your blood will increase. Sometimes you just don't know what's going on. I went toxic for some unknown reason at 1200mg. I went down to 900mg and was fine for quite awhile, and my lithium level was .6. Then my level went too high again, and I went to 600mg. But then my lithium level went down to .4. My pdoc increased it back to 900mg. I don't have any more toxic symptoms and my last level was .7. I try to make sure I drink plenty of water every day. I don't know if that helps, but I feel like it does. Also, other medications, like Benedryl, can make you dehydrated and increase your lithium level. And other medications can affect it in other ways. I don't know if you're still feeling the depression, since your first post was in Sept., but definitely ask your doctor to check your lithium level again.
Go to Top of Page

Meadhbh
Incredible Member (2000+ posts)

4513 Posts
Gratitude: 1627
Very caringVery wiseVery honestI agree

Posted - 11/23/2006 :  16:54:16  Show Profile  Reply with Quote  Reply to Topic
Hi again,

Y'know, some of those symptoms you had after you had been sick for so long may have been due to a too high lithium level.

"Early signs of lithium toxicity include diarrhea, vomiting, drowsiness, muscular weakness, and lack of coordination. More severe symptoms include ataxia (failure or irregularity of muscle action), giddiness, tinnitus (ringing in the ears), blurred vision, and a large output of dilute urine." bipolar.about.com

Severe tremors can also occur. My legs were actually jumping up and down when I would sit down. My husband thought I was doing it on purpose.
Go to Top of Page

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 11/23/2006 :  21:31:04  Show Profile  Reply with Quote  Reply to Topic
Meadhbh,
Thank you so much for answering my question. I did take my level down to 900 and then upped it to 1050. I haven't had any negative symptoms again (I did have some you mentioned earlier after I got sick), but the Lithium has never returned me to feeling good like I did before I got sick. Now I have added Lamotrigine (Lamictal) to see if it can give me a boost.

I am only at 150mg right now and haven't seen any improvement. But we will see. I've tried more than 25meds and none seem to work. Lithium was the first one that seemed to help, but it stopped after 5 weeks at 1200mg, which makes me really sad and feeling like nothing is ever going to work.
...Aqua
Go to Top of Page

Mindy
Starting Member

2 Posts
Gratitude: 1

Posted - 03/15/2007 :  07:08:51  Show Profile  Reply with Quote  Reply to Topic
I just came across this post today. I was looking for information myself regarding dieting and lithium not working as well. I also came across this information below, which should at least provide some answers for you in the future. I know it's been a while since you posted, but for others who are rummaging around on the internet and came across this forum, I figured this could help.

"Caution should be exercised to ensure that diet and fluid intake are normal, thus maintaining a stable electrolyte balance. This may be of special importance in very hot weather or work environment. Infectious diseases including colds, influenza, gastro-enteritis and urinary infections may alter fluid balance and thus affect serum lithium levels. Treatment should be discontinued during any intercurrent infection and should only be reinstituted after the patient's physical health has returned to normal."

Go to Top of Page

Mindy
Starting Member

2 Posts
Gratitude: 1

Posted - 03/15/2007 :  07:10:56  Show Profile  Reply with Quote  Reply to Topic
Regarding my last post, I am in no way encouraging you to stop taking lithium when you are sick. But, I'm suggesting that you should talk to your doctor and give some consideration to the change in your physical health during those times. Thanks.
Go to Top of Page

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 03/15/2007 :  16:48:01  Show Profile  Reply with Quote  Reply to Topic
Hi Mindy,
Thanks so much for the reply. Your information is very good. My pdoc said the same thing and we checked my levels and they had indeed gone up, not to dangerous level, but much higher than they had been. (from .6 to 1).

We lowered my dose for a while until I got better and then brought it back up again when I was better. Unfortunately, the Lithium has never helped since. I am at a loss to explain/understand this. I did read on the internet of one other fellow having almost the exact same experience, so was wondering if this was a wider spread phenomenon.
Thanks again for the posts (I see they are your first)...so welcome to My Therapy.
...Aqua
Go to Top of Page

gino5555
Starting Member

1 Posts

Posted - 06/03/2008 :  08:37:45  Show Profile  Visit gino5555's Homepage  Reply with Quote  Reply to Topic
Just found this topic. It's more than a year old and I wanted to find out if anything had changed. Did the lithium start working? Was it not working due to diet?

My husband started lithium November 2007 and we look him nearly off Celexa and Lorazepam. About 2 weeks ago it started not working as well. There was no illness, but reading over the post, that was about the time our summer kicked in (we're in Arizona and already over 100 every day). So possibly diet related?

We're due to go on a vacation in a few days and were really looking forward to it. Now we're back to hoping to survive it.

Thanks!
Go to Top of Page

aquamarine
Amazing Member (1000+ posts)

1238 Posts
Gratitude: 328
Very caringVery wise

Posted - 06/03/2008 :  15:54:32  Show Profile  Reply with Quote  Reply to Topic
Hi Gino5555,
The Lithium never did work again, but the good news is I went on to try Carbamazepine (Tegretol) and have had absolutely zero side effects and my cycling is slowly improving. I added Prozac and Valium that and my mood lifted somewhat...I am keeping my fingers crossed.

I was always afraid to try both Lithium and Tegretol as you hear so many bad things about there potential side effects, but both medications had the least side effects of any psychotropic medications I have tried (and I have tried more than 30-35 different meds). Just goes to show you how everyone is an individual when it comes to wheteher or not side effects happen.
....aqua
Go to Top of Page

Jennypenny
Starting Member

1 Posts

Posted - 08/05/2009 :  00:12:36  Show Profile  Reply with Quote  Reply to Topic
hi try stopping the lithium for a week or 2 and then get back on again and maybe it will work . i am thinking about stoppping mine cause i need it in winter more because in have seasonal bipolar depression crashes. you can e- mail me at jenny9521969@comcast.net.

jennifer williams
Go to Top of Page
  Previous Topic Topic Next Topic  
Jump To:
MyTherapy Communities © MyTherapy Go To Top Of Page
TotalTodayYesterday
Topics: 36219
Posts: 326099
New Topics: 0
New Posts: 1
New Topics: 19
New Posts: 49
Powered By: Snitz Forums 2000 Version 3.4.05